Medical questions & health advice by board certified doctors
"Can amphetamines cause constipation?"
I'm a recovering meth addict and I am doing pretty well - but phyically a lot of things have changed. I never used to be constipated, but now I am very often, and I have to use a lot of laxatives to stay regular. Is this a normal problem caused by meth or other amphetamines?
First let me say congratulations on getting clean. Only you know how difficult it is to kick meth and so I applaud you for that. As far as your constipation goes, its difficult to tell from you question whether the methamphetamines are responsible for your bowel issues. Amphetamines act to increase the amount of the natural brain chemicals nor-epinephrine and epinephrine. These chemicals decrease bowel activity and causing bowel contents to back up and therefore constipation. They only has this effect while you are on them. After removal from your system, the amphetamines should not cause anymore constipation. So if you have been clean for a while now, then I think that it is possible that your constipation is caused by something else. I suggest that you schedule an appointment with you primary care physician. He or she can take a detailed history and perform a thorough physical exam. You doctor may have a better strategy to deal with your constipation than using laxatives every day such as increasing the amount of fiber in your diet or adding a stool softener. In addition, you may get a another possible explanation for it aside from your amphetamine use. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.